Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 227, NWS Albuquerque, NM

August 28, 2004Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 28, 2004, 8:06 PM MDT for Colfax County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 8:06 PM MDT (02:06 UTC)
Expired
Aug 28, 2004, 9:00 PM MDT
In force
54 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 207 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2611 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 290206
SVRABQ
NMC007-290300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
805 PM MDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 900 PM MDT

* AT 801 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTHWEST OF MAXWELL...OR ABOUT 22
  MILES NORTHWEST OF SPRINGER...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES WEST OF MAXWELL AT 845 PM MDT

THIS STORM WILL ALSO PASS OVER HIGHWAY 64.

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3681 10480 3662 10499 3636 10464 3662 10438

$$

46

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:52 PM MDT, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 28, 2:52 PM MDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 PM MDT SAT AUG 28 2004

.DISCUSSION...LOW CLOUDS HAD A HARD TIME BURNING OFF ACROSS THE EAST
TODAY. AS A RESULT...GOOD DAYTIME HEATING PERIOD WAS MISSED SO WOULD
NOT EXPECT TO SEE SHOWER AND THUNDERSTORM ACTIVITY AS WIDESPREAD INTO
THE EVENING HOURS AS PREVIOUSLY FORECAST. IN FACT SHOWERS OR EVEN
THUNDERSTORMS ARE HAVING A VERY HARD TIME GETTING GOING. FOR THIS
REASON HAVE DROPPED THE SCATTERED POPS OVER THE S CENTRAL MOUNTAINS.
WILL LEAVE IN ISOLATED POPS MAINLY EAST OF THE CENTRAL MOUNTAINS TO
ACCOUNT FOR ANY LATE AFTERNOON AND EVENING ACTIVITY THAT DOES OCCUR.
NEXT SHIFT WILL LIKELY HAVE TO PULL OUT POPS FOR THE EVENING HOURS.
FOR THE REMAINDER OF THE FORECAST...RDG TO BUILD ACROSS THE SWRN U.S.
LEAVING NM IN NW FLOW ALFT. AS A RESULT WILL LEAVE IN POPS EACH DAY
TO ACCOUNT FOR ANY ACTIVITY THAT FORMS OVER THE MOUNTAINS AND MOVES
EAST ONTO THE PLAINS. NO MAJOR CHANGES TO THE EXTENDED FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 052/086 053/086 054 16000
GALLUP.................... 043/085 045/082 047 16011
GRANTS.................... 045/085 046/081 048 16111
GLENWOOD.................. 046/090 050/087 055 16011
CHAMA..................... 038/076 042/075 045 16212
LOS ALAMOS................ 049/078 050/077 051 16212
RED RIVER................. 038/071 039/066 042 16232
TAOS...................... 044/079 046/077 047 16212
SANTA FE.................. 049/080 051/076 051 16212
SANTA FE AIRPORT.......... 050/083 054/079 053 16212
ESPANOLA.................. 047/085 051/082 053 16212
ALBUQUERQUE HEIGHTS....... 060/086 061/083 060 16212
ALBUQUERQUE VALLEY........ 055/087 055/085 060 16212
ALBUQUERQUE FOOTHILLS..... 058/083 058/081 057 16212
ALBUQUERQUE WEST MESA..... 060/086 061/084 059 16212
SOCORRO................... 055/086 055/085 058 16112
SANDIA PARK/CEDAR CREST... 051/076 052/076 051 16212
MORIARTY/ESTANCIA......... 052/079 053/081 053 16222
CARRIZOZO................. 054/082 057/082 056 16212
RUIDOSO................... 049/076 052/076 050 16232
RATON..................... 046/080 047/079 050 16232
LAS VEGAS................. 047/078 048/077 049 16232
ROY....................... 050/080 051/081 051 16222
CLAYTON................... 053/082 055/082 055 16212
SANTA ROSA................ 055/085 055/087 056 16212
TUCUMCARI................. 058/084 060/085 058 16212
FORT SUMNER............... 056/085 057/086 057 16212
CLOVIS.................... 056/083 059/084 059 16212
PORTALES.................. 057/083 059/084 059 16212
ROSWELL................... 063/086 063/083 061 16222
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

16
Hazardous weather outlook, Aug 28, 6:00 AM MDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT AUG 28 2004

NMZ001>021-026-291200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:27 PM MDTSevere Thunderstorm WarningABQMora63 min
Aug 29, 4:22 PM MDTSevere Thunderstorm WarningABQGuadalupe53 min
Aug 29, 5:59 PM MDTSevere Thunderstorm WarningABQSan Miguel46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.